Steroid-induced Hypokalemic Periodic Paralysis
Abstract
ABSTRACT: Hypokalemic periodic paralysis (HypoPP) occurs in calcium and sodium ion channelopathy, which is a rare presentation following certain triggers. This typically hereditary condition leads to episodic acute muscle weakness associated with hypokalemia, which can later present as permanent weakness. This article presents the case of a 37-year-old male who developed bilateral lower limb weakness associated with severe hypokalemia following intramuscular administration of 8 mg dexamethasone. HypoPP, though not common, should be evaluated in patients following treatment with glucocorticoids. These patients present with typical symptoms that can be managed accordingly.
Fields of Study & Subjects
Ion channel regulation and function
Ion Transport and Channel Regulation
Cardiac electrophysiology and arrhythmias
Publication details
- Journal / source
- Annals of African Medicine
- Publisher
- Ovid Technologies (Wolters Kluwer Health)
- Volume
- 25
- Issue
- Suppl 1
- Pages
- S200–S202
- Publication date
- 6 February 2026
- Language
- EN